Hail, Hemphill
- When
- May 23, 5:15 PM CST
- Where
- Hemphill County, 8.31 mi SSE of Glazier
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -100.170
Severe thunderstorms moved across the northeastern and eastern Texas Panhandle during the evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the northeastern and eastern Texas Panhandle during the evening hours producing large hail and strong thunderstorm wind gusts. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 4:20 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI MAY 23 2008
.UPDATE...
UPDATED FORECAST TO INCLUDE TORNADO WATCH 342 FOR THE EASTERN PARTS
OF THE PANHANDLES. STRONG TO SEVERE STORMS ARE LIKELY GIVEN THE MOIST
AND UNSTABLE CONDITIONS EAST OF THE DRYLINE...LOCATED JUST EAST OF
THE CAPROCK.
NUNEZ
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT FRI MAY 23 2008/
DISCUSSION...
THE DRYLINE HAS STALLED OVER THE EASTERN PORTIONS OF THE TEXAS
PANHANDLE...WITH LOW/MID 60S DEWPOINTS ON THE MOIST SIDE OF THE
BOUNDARY. CAPPING ASSOCIATED WITH THE DEEP LAYER RIDGE BUILDING INTO
CENTRAL CONUS MAY KEEP CONVECTIVE COVERAGE RATHER LIMITED...BUT LOW
LEVEL CONVERGENCE...COUPLED WITH MARGINAL LARGE SCALE FORCING FROM
THE SHORTWAVE LIFTING INTO CO...SHOULD HELP ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP. WITH DEWPOINT DEPRESSIONS APPROACHING 30
DEGREES F...LCL HEIGHTS MAY BE A BIT TOO HIGH TO SEE A STRONG TORNADO
POTENTIAL. HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE
GIVEN THE THERMODYNAMIC PROFILE /SEE THE DODGE CITY 18Z SOUNDING/. TO
OUR WEST...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE MOVING NORTH
NORTHEAST ACROSS EASTERN NEW MEXICO AND MAY AFFECT THE WESTERN
PANHANDLES THIS AFTERNOON AND EVENING. HOWEVER...WITH THE LOSS OF
DIURNAL HEATING...THIS ACTIVITY SHOULD DISSIPATE...ESPECIALLY GIVEN
THE RETROGRADING LOW AND WEAKENING DYNAMICS.
THE DRYLINE SHOULD RETREAT BACK TO THE CENTRAL PANHANDLES OVERNIGHT
BEFORE MIXING BACK TO NEAR THE OK STATE LINE SATURDAY AFTERNOON. THIS
SHOULD KEEP POPS LIMITED FOR TOMORROW. HIGHER POPS ARE EXPECTED ON
SUNDAY AS THE DRYLINE IS EXPECTED TO MAKE LITTLE PROGRESS TO THE EAST
DURING THE DAY. THE ENHANCE LOW LEVEL CONVERGENCE AND LARGE SCALE
LIFT WILL WARRANT LOW END CHANCE POPS...ESPECIALLY ACROSS THE WEST
WHERE THE CAP SHOULD BE QUITE A BIT WEAKER. LOW POPS WILL CONTINUE
THROUGH MONDAY NIGHT. ON TUESDAY...A COLD FRONT IS PROGGED TO MOVE
ACROSS THE PANHANDLES...BRINGING SLIGHTLY COOLER TEMPS AND NORTH
WINDS TO THE AREA. WITH THE FRONT LAYING ACROSS THE AREA ON TUESDAY
NIGHT...LOW POPS WERE RETAINED FROM THE PREVIOUS FORECAST.
BY WEDNESDAY...THE SUBTROPICAL RIDGE FLATTENS OUT ACROSS THE SOUTHERN
HALF OF THE CONUS WITH THE PANHANDLES ON THE NORTHERN PERIPHERY OF
THE STRONG WESTERLIES. GIVEN THE QUASI ZONAL FLOW ALOFT...LEE
TROFFING SHOULD KEEP SOUTH TO SOUTHWEST WINDS IN THE FORECAST. WE MAY
BE CLOSE ENOUGH TO SEE THE EFFECTS OF WEAK PASSING SHORTWAVES...BUT
LIMITED MOISTURE MAY PRECLUDE SHOWERS AND THUNDERSTORMS.
JOHNSON
FIRE WEATHER...
THE RED FLAG WARNING IS STILL ON TRACK TODAY FOR LOCATIONS BEHIND THE
DRYLINE SO IT WILL CONTINUE. FOR SATURDAY...THE DRYLINE IS EXPECTED
TO ONCE AGAIN MIX TO THE EAST. DRY AIR BEHIND THE DRYLINE WILL
INTERACT WITH 20 FOOT SOUTH TO SOUTHWEST WINDS AROUND 20 MPH TO
PRODUCE POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN.
THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
COLUMNS OF COUNTIES IN THE TX PANHANDLE AS WELL AS CIMARRON AND TEXAS
COUNTIES IN THE OK PANHANDLE. THE WATCH IS IN EFFECT FROM 16Z THROUGH
02Z.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
17/08TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 505 PM CDT FRI MAY 23 2008 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 505 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE PANHANDLES THIS AFTERNOON AND EVENING AS A DRYLINE DEVELOPS ALONG THE EDGE OF THE CAPROCK THIS AFTERNOON. ANY STORMS THAT FORM WILL LIKELY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL ...DAMAGING WINDS...AND TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. WEST OF THE DRYLINE...SUSTAINED SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED BY THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT WILL COMBINE WITH THE WINDS TO YIELD CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN AND CENTRAL PORTIONS OF THE PANHANDLES. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS UNTIL 9 PM. ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES OWING TO EXPECTED WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES SATURDAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS OF THE PANHANDLES ON SATURDAY AS WELL. AS A RESULT...A FIRE WEATHER WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES FROM SATURDAY MORNING THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION AT TIMES THROUGH TUESDAY EVENING. ANDRADE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
132 PM CDT FRI MAY 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND GST 2 W GUYMON 36.69N 101.51W
05/22/2008 M60 MPH TEXAS OK ASOS
0408 PM HAIL 6 E MCLEAN 35.23N 100.49W
05/22/2008 E0.88 INCH WHEELER TX PUBLIC
0445 PM HAIL CANADIAN 35.91N 100.38W
05/22/2008 E1.00 INCH HEMPHILL TX PUBLIC
0452 PM HAIL 1 SE WHEELER 35.43N 100.26W
05/22/2008 E0.75 INCH WHEELER TX TRAINED SPOTTER
0456 PM HAIL BRISCOE 35.58N 100.29W
05/22/2008 E1.75 INCH WHEELER TX LAW ENFORCEMENT
0516 PM HAIL 3 E TWITTY 35.31N 100.18W
05/22/2008 M1.00 INCH WHEELER TX LAW ENFORCEMENT
0519 PM HAIL 5 N TWITTY 35.39N 100.24W
05/22/2008 E1.00 INCH WHEELER TX PUBLIC
HAIL COVERING THE GROUND
0525 PM HAIL KELTON 35.40N 100.11W
05/22/2008 M1.75 INCH WHEELER TX TRAINED SPOTTER
0528 PM HAIL KELTON 35.40N 100.11W
05/22/2008 E1.75 INCH WHEELER TX LAW ENFORCEMENT
0528 PM HAIL KELTON 35.40N 100.11W
05/22/2008 E2.50 INCH WHEELER TX LAW ENFORCEMENT
0530 PM HAIL KELTON 35.40N 100.11W
05/22/2008 M2.00 INCH WHEELER TX TRAINED SPOTTER
0545 PM HAIL 13 ENE LIPSCOMB 36.31N 100.06W
05/22/2008 E0.75 INCH LIPSCOMB TX PUBLIC
0546 PM HAIL 9 E WHEELER 35.44N 100.11W
05/22/2008 E1.75 INCH WHEELER TX LAW ENFORCEMENT
0625 PM HAIL 1 E ALLISON 35.61N 100.08W
05/22/2008 E0.75 INCH WHEELER TX TRAINED SPOTTER
&&
EVENT NUMBER 00218 00215 00228 00216 00217 00219 00220 00223 00221
00222 00224 00227 00225 00226
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT FRI MAY 23 2008 OKZ003-232115- BEAVER OK- 346 PM CDT FRI MAY 23 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER COUNTY... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TURPIN MOVING NORTH AT 35 MPH. HAIL UP TO ONE HALF OF AN INCH IN DIAMETER AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI MAY 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 N TURPIN 36.94N 100.88W
05/23/2008 E1.75 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER 00229
ERAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT FRI MAY 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 6 N TURPIN 36.96N 100.88W
05/23/2008 E1.75 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER 00230
CLKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT FRI MAY 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 E ELMWOOD 36.62N 100.43W
05/23/2008 E1.25 INCH BEAVER OK PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL
&&
EVENT NUMBER 00231
CKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT FRI MAY 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 ESE ELMWOOD 36.59N 100.44W
05/23/2008 E1.00 INCH BEAVER OK EMERGENCY MNGR
NEAR CLEARLAKE AREA
&&
EVENT NUMBER 00232
JOHNSONThe Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to ping pong ball size hail reported.
City Official reported mostly penny size hail with a few to the size of baseballs.
Golf ball to lemon size hail reported by the Wheeler County Sheriff's Office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104473, 104474, 104475, 104476, 104478, 104479, 104481, 104482, 104483, 104484, 104485, 104486, 104487.